Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Louisville, KY

May 17, 2018Butler County, Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2018, 6:24 PM CDT for Butler County, Logan County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 6:24 PM CDT (23:24 UTC)
Expired
May 17, 2018, 7:00 PM CDT
In force
36 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, KY, Logan County, KY

The radar

The Ft Campbell radar (KHPX), 48 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WUUS53 KLMK 172324
SVRLMK
KYC031-141-180000-
/O.NEW.KLMK.SV.W.0062.180517T2324Z-180518T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
624 PM CDT THU MAY 17 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Logan County in south central Kentucky...
  Southwestern Butler County in south central Kentucky...

* Until 700 PM CDT

* At 624 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Russellville, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anderson, Lewisburg, Cooperstown, Insco, Danby, Spa, Epleys,
  Diamond Springs, Wolf Lick and Harper Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3704 8705 3707 8703 3707 8694 3708 8694
      3709 8690 3710 8690 3711 8689 3712 8690
      3713 8690 3713 8691 3714 8693 3717 8692
      3698 8674 3688 8692 3697 8706
TIME...MOT...LOC 2324Z 142DEG 14KT 3694 8683 

HAIL...1.00IN
WIND...60MPH
 
$$

EER
1 follow-up statement
838 
WWUS53 KLMK 172356
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
656 PM CDT THU MAY 17 2018

KYC031-141-180006-
/O.EXP.KLMK.SV.W.0062.000000T0000Z-180518T0000Z/
Logan KY-Butler KY-
656 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOGAN AND
SOUTHWESTERN BUTLER COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3704 8705 3707 8703 3707 8694 3708 8694
      3709 8690 3710 8690 3711 8689 3712 8690
      3713 8690 3713 8691 3714 8693 3717 8692
      3698 8674 3688 8692 3697 8706
TIME...MOT...LOC 2356Z 142DEG 14KT 3703 8692 

$$

EER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:12 PM CDT, 12 minutes earlier.

Area forecast discussion, May 17, 6:12 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
712 PM EDT Thu May 17 2018

...Updated Aviation Discussion...

.Short Term...(This evening through Friday)
Issued at 242 PM EDT Thu May 17 2018

The high-res models like the HRRR/ARW/NMM/3km NAM are handling the
convection and environment fairly well today, so the short term
forecast leans heavily on that output. Greatest chance for showers
and storms this afternoon and evening will be across the
southwestern CWA near BWG, closest to a stationary boundary near the
KY/TN border. Another area of isolated to scattered showers will
generally continue along the Ohio River through the rest of the
afternoon. High-res models indicate all activity slowly tapering
down overnight, and stratus/fog returning after midnight. Much like
today, we could see some dense fog, but coverage of the dense fog
should remain patchy.

A broad area of low pressure lifts north into Tennessee tomorrow.
Wind shifts/boundaries north of the low should help initiate some
showers and storms across the region. With PWATs remaining high, and
storm motions relatively slow (10-15kts), showers/storms will be
efficient rain producers and could lead to localized flooding
issues, especially in training storms.

.Long Term...(Friday night through Thursday)
Issued at 228 PM EDT Thu May 17 2018

Summer-like weather will continue through the long term with largely
diurnal scattered thunderstorm activity. The upper trough we've been
under recently will stay in place through Saturday night and then
flatten out, with a more zonal pattern into next week. A broad
surface boundary will remain in the vicinity of the Ohio and
Tennessee valleys into early next week as well. With precipitable
water values remaining around 1.5 inches through the period, there
will be plenty of moisture with the available instability to result
in scattered storms, especially in the afternoons and evenings. High
temperatures will generally be in the 80s with lows in the 60s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 711 PM EDT Thu May 17 2018

Generally VFR conditions are expected at the terminals this evening.
Scattered showers and storms will be common this evening across the
region with the best coverage down in the KBWG area.  Convection
looks to diminish after sunset and then attention will turn to fog
development.  Model guidance still hints at low stratus building in
across the region along with some fog.  The fog would be most
maximized in areas that saw rainfall during the day.  Confidence is
rather low how dense the fog could be, so for now have kept some
MVFR vsbys in the TAFs though there is potential for some IFR
conditions to develop perhaps at KBWG and KLEX towards dawn.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term....13
Aviation.....MJ
Hazardous weather outlook, May 17, 1:53 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
253 PM EDT Thu May 17 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
253 PM EDT Thu May 17 2018 /153 PM CDT Thu May 17 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms could linger through midnight tonight. Any
storm will be capable of producing brief heavy rain, gusty winds, and
cloud to ground lightning.

Additionally, patchy dense fog will be possible tomorrow morning,
especially in areas that receive rainfall today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms will be possible each day, mainly
in the afternoons and evenings. Heavy rainfall and locally gusty
winds are possible with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roads or creeks as well as
stronger wind gusts.

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:06 PM CDTFlash Flood WarningLMKFranklin64 min
May 17, 5:59 PM CDTSevere Thunderstorm WarningLMKLogan31 min
May 17, 6:29 PM CDTSpecial Weather StatementLMKOhio46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.